CSN Login
Members Online: 15

Metastasis Brain Cancer

ondrey
Posts: 1
Joined: Dec 2003

in May 2002 my husband had surgery for colorectal cancer. It has spread to the lymph nodes so had radiation and chemo for 6 weeks. Then in October he had chemo again for 4 months. In May of 2003 he found the cancer had metastasis to the brain, a large tumor in the cerebellum and a smaller one in the thalamus.

He immediately went through 12 full head radiation treatments. The tumors were too larger to operate on. He started getting worse in August and the dr. said the tumors had reduced enough to have gamma knife surgery. He did great for 4 weeks but it has been down hill since. At one point he was on 36 mg. of Decadron. He is now down to 16 mg. of Decadron a day. The problem is he has to use a wheel chair all the time now. Sleeps a lot and has more bad days than good days. His neurologist has him on DIlantin and is just watching him now. The MRI looks good and no new tumors. The oncologist wants to start a series of chemo treatments as soon as he is strong enough. At this rate that may be never. We don't understand why he is so weak, no energy, blurred vision, passes out easily when he stands over 3/4 min. at a time? Does any one have any ideas or have you been through this. It.s going on 5 months since the gamma surgery. It seems he should be improving.

mrsbe
Posts: 58
Joined: Jun 2001

Hi there ondrey. Wow the 2 of you have had a time of this nasty diease huh. As to your questions you posted....why so weak and passes out and blurred vision...i may bave some suggestions as to being a primary brain cancer survivor myelf. The hole brain radiation is very intense and that alone could attribte to his tiredness. rember just because he may not have any visible scars means nothing. His brain has been truamtized from the radiation and the gamma knife and it can take along time for the brain to reroute its normal functions i was told up to 3 years. Now the passing out after 3 or 4 min of standing....my first thought is a CSF leak (cerable spinal cord leak. I had a friend that had this. They can inject contrast and do a spinal tap to make certain if this is the cause. Blurred vision would be something affecting the 6th crinial nerve this could be damage from the radiation or a number of other reasons. The decadron he is taking is to prevent swelling in the brain and trust someone who has taken the stuff. It makes you feel wierd. The dialantin i also took as a preventive measure against seizures. I would let him rest as necessary. Its a tiredness you cant explain. I just called it ground zero when it happend to me and i would go and lay down. I would definatly call you doc on the passing out issue and see if he can check for a CSF leak. Im not a doctor so dont take my posting as such. However, when i was going through this i appreciated every response.
I wish you and your husband wellness.

MrsBe

qhd2001
Posts: 1
Joined: Jan 2004

Dear Ondrey,

My mother had breast cancer met to the brain, was on decadron, and had similar side effects, incl. diabetes (type II), blurred vision/glaucoma, fatigue, weak esp in the hip area, slept all day, emotionally off, and was mentally absent. All the side effects are most likely linked to the steroid use. After tapering her use and then finally tkaing her off, there was a stark difference. She was almost immediately physically, emotionally and mentally better. Steroids had been used to control her ataxia. Although she still has some ataxia,we had to make a judgement call and decided ataxia was a condition she would have to live with. I would ask your radiologist and primary oncologist as to which part of the ataxia is due to temporary brain swelling from radiation and which part is permanent. Because if it is permanent, I don't think steroids should be used in the long-term. We also consulted our neurologist and he rold us to basically try to get her off of steroids as soon as possible. Obviously, our conditions aren't exactly comparable and I think it's best to both work closely with your doctors and make a judgement call.

Best and good luck

catsinfl
Posts: 3
Joined: Mar 2004

It sounds like I have exactly what your mother has. I was found with breast cancer in August had the breast surgery the Chemo and was just getting ready to start my final round with radiation to the breast and they found that I had three brain tumors so instead of radiation to the breast I am getting it to the brain. I am supposed to go to Shands in Gainsville Florida for the gamma ray knife and am very apprehensive about that for obvios reasons I had yet to find anyone with exactly the same diagnosis as mine and get some insight would love to chat with your mom. catsinfl@aol is my email.

miguelagon
Posts: 4
Joined: Apr 2004

My name is Miguel and iwas taken dillantin and i kind of have the same simptons and my doctor change my prescription to tegretol talk to your doctor see what he thinks also what helps a lot right now especially going thru radiation is takin 2 ounces of aloe gel every morning and u can get them at GNC for like 7 dollars.Talk to him see what he thinks and let me know if i helped Miguelagon305@hotmail.com

orville
Posts: 3
Joined: Apr 2004

My name is Orville. I was diagnosed with a Grade IV malignant tumor in early March. I had the tumor removed on March 5th, but two remaining tumors required radiation which I am undergoing now. I am on Dilantin and Decradron. I have developed a very weak right leg and arm and am very tired and am experiencing some mental confusion. I will have 7 weeks or radiation and and a oral chemotherapy medication called Temodar. I take it 5 nights a week and have weekends off. The prognosis for me was not good, but hopefully the radiation and chemotherapy will slow down the progressing of my disease. I will be 80 years old in May. My wife is taking care of me and it is a full time job as we go for radiation every day and medication takes up most of my day.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network